Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Feeling much better

Posted May 16 2011 12:00am
Here I am again, exactly one month since my last pathetic post. Lordy, was I ever in a pit when I wrote that! Amazing what severe, ongoing pain and around-the-clock narcotic use will do to you! The tooth pain actually got worse after I wrote that last entry, requiring 2 Vicodins every 4 hours, night and day. And even that wasn't cutting it. It would take 30-45 minutes for it to kick in, and then it wouldn't last the entire 4 hours, so I was only getting brief periods of time with no pain. It was miserable. I wasn't myself, wasn't thinking straight, and wasn't any good at all to my family.

When it was clear that I wasn't going to see a dentist at MDA any time in the near future, Dr. Green gave me the OK to see a local endodontist, assuring me that a root canal shouldn't be a problem related to my long-term Zometa use. So I made the appointment and consulted with the endodontist. Liked him, liked him a lot. Until he said that he wanted me to be on antibiotics for a few days until he did the root canal. I'm thinking, "You've got to be kidding!" Here I am, absolutely miserable in pain and even having thrown up en route to his office, and he wants me to wait 4 more days to have the procedure. Not wanting to end up with an infection and make things worse, I, being the good patient, agreed to do it. It was during those 4 days that things got really bad (as described above.) By the time the time came for the root canal to be done, I was so ready. I was also desperately hopeful that the procedure would relieve my pain. There was no guarantee, after all. I couldn't imagine having to go on like that. The doc said, "I understand that you don't want the nitrous, but I'll make sure you're comfortable." I was like, "Um, NO, please give me the laughing gas, I know I definitely did NOT say that I didn't want it!" Well I was nice about it, but really, dude, I need some relief here. It wasn't fun, but it wasn't as bad as I expected. I highly recommend Dr. Dobyns!

After the numbness wore off, several hours later, I was astounded by the total absence of pain! It was as if someone flipped a switch from PAIN! to "No Pain." Truly a miracle (at least from my perspective.) I have not taken a single Vicodin since the morning of my root canal. Clearly it was just a really bad tooth and not brain mets!lol

If you're new to my blog, you may be wondering how all of this relates to my breast cancer journey. I suppose it doesn't. It's just a bump in my road of life ... although I do wonder if the dental issue is in any way related to the chemo I'm on now (Xeloda.) It causes a multitude of strange symptoms, affecting different body systems, so why couldn't it have played a part in my tooth problem? It has caused some gum bleeding. And I've read in some other advanced-breast-cancer blogs/forums that others have had some "dental issues," one woman even having to stop taking Xeloda because of them. So who knows!

At times when talking to Dr. Green, I get the feeling like what I'm complaining about has never been complained about before, that this is the first she's heard of this symptom or that side effect. Ok I don't just get that feeling -- that's what she tells me! But in my research, I see that others are having similar problems or issues. I read a lot of the forums and many are going through what I am. Perhaps they don't share all the issues with their doctors. (No one wants to seem like a chronic complainer or a wimp or a "bad" patient.) Or the doctors don't report each and every symptom that their patients do complain about, so there is much that doesn't get put in the med's literature. I believe that some doctors do dismiss some patient complaints, writing them off as being caused by something else or unrelated to the cancer meds -- or just because they think that the patient is a "problem" patient. I don't believe Dr. Green thinks of me like that, but she has commented that I seem to have some unusual side effects. One was headaches from Avastin, which she later confirmed was indeed on the list of common side effects and that she was, at the time of my complaints, unaware of. No one, no place is perfect, at all times ... even MD Anderson.

So where am I now? In a much better place both mentally and physically than a month ago! My dance class just ended for the summer, and the kids' school days are winding down. I am working on our family's busy summer plans of sports camps, Lutheran camp, visits with relatives, youth group trips, etc. Hoping to get some projects done, such as organizing years of photos into albums (those before the digital camera age,) and finish some un-finished decorating projects around the house. Still a little low on energy, but working with it and Xeloda's other side effects (hand and foot discomfort) as best I can. Dealing with some stressful family issues to the best of my ability. Praying for our family and some of its members who desperately need God's hand and guidance. Trying to be a better wife, mom, daughter, sister, and grandmother.

Goodnight!
Post a comment
Write a comment: